Cough Syrup For Kids Recalled For Alleged Incorrect Dosage Instructions
Drug company Perrigo ordered a recent nationwide recall of two types of its cough syrup for children after finding out that dosing cups with incorrect markings were included in packaging labels triggering public fears over possible accidental drug overdose in children.
"There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings. Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do," said Perrigo CEO Joseph C. Papa in an official company statement as quoted by ABC News.
According to Fox News, Perrigo voluntarily recalled guaifenesin grape liquid (100mg/5 mL) and children's guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles across the United States under different brand names.
Despite the apparent error in labeling, Perrigo assured the public that the use of the children's cough syrups will not cause serious side effects as officially stated in the company's press release. So far, there has been no single report of overdosing.
Worryingly, Perrigo also warned in their official statement that guaifenesin DM overdose may include symptoms of 'hyper-excitability, changes in muscle reflexes, temporary hallucinations, irregular heartbeat, nausea, labored breathing, or even death.
Regulatory officials at the US Food and Drug Administration were informed of the voluntary drug recall issued by Perrigo. They advised consumers who bought the products to simply to get rid of the dosing cup and the product. Furthermore, health officials also advised parents to immediately see a doctor when their child manifests any of the abovementioned symptoms.
The company is also reaching out to consumers and medical distributors to notify them of their decision to recall the two cough syrups.